We commonly see patients with low bone density that continued to decrease although they were on medical therapy such as bisphosphonates.
While we want to think that these medications increase our bone density, it's very common for the bone density tests to stay the same on bisphosphonates like Actonel and Fosamax. However, when they stay the same or decrease on medical therapy, a search for underlying causes should be done. For people on medicine for osteoporosis, the most common cause of continued bone loss is vitamin D deficiency.
The National Osteoporosis Foundation recently increased their recommended daily intake of Vitamin D to 800-1,000 IU for all patients 50 and over. A study in 1997 documented that doses up to 2,000 IU are safe for adults.
Unfortunately, if you have vitamin D deficiency (also known as ricketts), taking the recommended 800-1,000 IU vitamin D is not enough to overcome it in a timely manner. Commonly, patients with ricketts be treated with a 50,000 IU pill daily for 30 days and recheck the blood level. It's important that your physician checks your vitamin D level before and during treatment. Although most labs use 30 ng/ml as the minimum normal level, it really should be 40 ng/ml or more.
About 90 percent of the patients we see (most who have fractures) have ricketts. Also, if you have continued decrease on your Dexa despite religiously taking your meds, you should have a comprehensive metabolic workup for secondary causes--that is, something else is usually going on and several blood and urine tests are usually needed to find out why.
Always consult your physician. I recommend finding a qualified physician who has an interest in osteoporosis. Preferably they will be involved with the NOF or at least aware of its recommendations. You need the best team on your side to beat this disease.